Stopped Lupron & Bicalutamide; how lo... - Advanced Prostate...

Advanced Prostate Cancer
8,123 members8,722 posts

Stopped Lupron & Bicalutamide; how long for Side Effects to subside?

My 84 yr. old husband had his last Lupron shot 10 months ago and his last dose of Bicalutamide 4 months ago. He was diagnosed in January 2016 with aggressive prostate cancer that was on the verge of metastasizing. Fortunately according to all the tests, it had not yet metastasized. He immediately began taking Bicalutamide and had his first Lupron shot in early February 2016. He received 9 wks. X 5 days of radiation treatment. His PSA dropped to below 0. He has been most frustrated the the loss of muscle strength in his arms and legs. It seemed to come and go. We were hopeful that this side effect would subside after he stopped with the medication, but it hasn't. It also caused him to develop a pot belly stomach, which has not gone down. He has always been a slender man, so this is upsetting to him. Any comments or insights would be greatly appreciated.

5 Replies
oldestnewest

It can take a year for his testosterone to return to normal. What is his level?

1 like
Reply

Find a doctor who specializes in bioidentical hormone replacement therapy. Your uro will assume that an 84-year old man has no interests in these matters and won't treat it.

My doctor has discussed clomid (Clomifene, also known as clomiphene) with me to help boost natural testosterone production.

Higher testosterone can help with regaining muscle strength. Sadly, there are multiple reports from patients and in the medical literature suggesting that some changes, like belly fat, are more or less permanent.

1 like
Reply

Hmmm sounds a bit dangerous, though apparently some docs are experimenting with alternating androgen deprivation with androgen boosting. Still a bit scary though, at least to me.

Reply

I had Lupron for a short period (less than 6 months) during which my strength and endurance declined very significantly even though I kept up my exercise. After I got off the Lupron my fitness did not come back by itself. I had to exercise regularly and watch what I ate. Eventually, it did come back. It didn't happen all at once but I did get stronger over time.

I was much younger than your husband, 58 not 84, so it was much easier for me to recover. However, be that as it may, I think that if your husband works at it he can increase his strength and stamina and reduce his pot belly. Maybe he won't get back to baseline. He is, after all, getting older and he's been through a lot. However I think there's a good chance that he'll improve from where he is now and have a satisfying life.

I have found as I get older (I'm 72 now) that I have to adjust my expectations. However I still manage to do the things that are most important to me and I continue to believe that life is good.

Best of luck.

Alan

3 likes
Reply

"He has been most frustrated the the loss of muscle strength in his arms and legs. It seemed to come and go. We were hopeful that this side effect would subside after he stopped with the medication, but it hasn't. It also caused him to develop a pot belly stomach".

DITTO DITTO DITTO DITTO DITTO DITTO DITTO DITTO DITTO DITTO DITTO DITTO DITTO

Good Luck and Good Health.

j-o-h-n Tuesday 07/24/2018 11:32 AM EDT

2 likes
Reply

You may also like...